Alabama, 2022

Winter Storm and Winter Weather in Alabama, January 16, 2022

January 16, 2022 · NWS HUN · 6 events in 6 counties and zones

A low pressure system tracked east across the deep South on the 16th producing rain and snow across the Tennessee Valley. One band of heavy snow across the mid South clipped the far northwest tip of Alabama (including Lauderdale County).

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A low pressure system tracked east across the deep South on the 16th producing rain and snow across the Tennessee Valley. One band of heavy snow across the mid South clipped the far northwest tip of Alabama (including Lauderdale County). Unfortunately, no snowfall observations are made in this part of Lauderdale County, but satellite imagery indicated some had fallen. For perspective, just northwest of the tip of Alabama in Hardin County Tennessee, 5 inches was reported, thus it is possible that at least an inch or two fell in far northwest Lauderdale County. Further east, temperatures in valley locations remained above freezing, but dropped to or just below freezing atop the higher elevations of northeast Alabama. This enabled rain to change to snow at elevations roughly above 1000 ft MSL, including many of the plateaus and mountains of northeast Alabama, including Sand and Lookout Mountains. Accumulations in these areas were in the 2 to 5 inch range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 16, 4:28 AM CST, 32 minutes earlier.

Area forecast discussion, Jan 16, 4:28 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
428 AM CST Sun Jan 16 2022

.NEAR TERM...(Today)
Issued at 428 AM CST Sun Jan 16 2022

A mid/upper-level low will continue to deepen this morning as it
shifts eastward from the Arklamiss region into southwestern AL by
12Z, with this trend continuing today as the cyclone accelerates
northeastward into western NC/SC ahead of an upstream trough dropping
southeastward into the northern Plains. This system's surface low is
likewise predicted to steadily intensify as it lifts northeastward
into east-central AL/west-central GA by 12Z, before reaching
northeastern NC late this afternoon.

A band of widespread light-moderate precipitation driven by
impressive diffluent flow and moisture advection aloft will continue
to progress eastward across the local area early this morning, but
with temperatures currently in the lower 40s, this should occur as
rain. However, an additional axis of lighter precipitation is
expected to persist beneath the region of strongest QG forcing for
ascent and low/mid-tropospheric warm advection that will impact the
region after 12Z. This will occur as as boundary layer flow backs to
the north-northeast, resulting in thermal profiles more conducive for
a rain-snow mixture. Present indications are that rain may begin to
mix with snow as early as 11-12Z across far northwest AL and perhaps
the northern portions of our TN counties, with this transition zone
shifting gradually southeastward through 18Z.

Beyond 18Z, thermal profiles become quite favorable for light snow
as the dominant precipitation type. However, to add another layer of
complexity to the forecast, it does appear as if the more persistent
precipitation will be ending from SW-to-NE fairly quickly during the
15-21Z timeframe, which seems reasonable as deep-layer flow will back
to the north-northwest in the wake of the departing cyclone,
inducing subsidence and drying in the snow growth zone. Thus, we are
still uncertain about snow accumulations, but feel reasonably
confident that higher terrain locations in the current Winter Storm
Warning area will receive 2-4 inches (perhaps 4-6 inches in a few
locations). Across the remainder of the forecast area, accumulations
ranging from a trace-1 inch will be possible, and we will maintain
the Winter Weather Advisory for this portion of the region.
Temperatures are expected to slowly fall throughout the day due to
advection, with early morning highs in the u30s-around 40.

.SHORT TERM...(Tonight through Monday night)
Issued at 428 AM CST Sun Jan 16 2022

Any lingering light snow or flurries from today's system will be
ending across northeast AL/southern Middle TN between 00-03Z this
evening, with attention quickly turning to an upstream trough that is
predicted to amplify as it digs southeastward into the OH/northern
TN Valleys by 12Z Monday. Broad scale ascent attendant to this
disturbance will begin across the region around or shortly after
Midnight, with low stratus clouds spreading southward into the region
before daybreak, and a few snow showers possible across the
northeastern corner of the forecast area. The threat for light snow
showers or flurries will persist through Monday afternoon, mainly in
the higher terrain of southern Middle TN and far northeast AL, with
additional snow accumulations up to one-quarter of an inch possible
in a few areas, as temperatures will struggle to make it above
freezing. Skies will finally clear late Monday afternoon/early Monday
evening, and this coupled with calm winds will set the stage for
strong radiational cooling. Lows will reach the l-m 20s, with a
decent setup for patchy freezing fog across much of the region.

.LONG TERM...(Tuesday through Saturday)
Issued at 428 AM CST Sun Jan 16 2022

Surface high pressure will slide along the Gulf Coast on Tuesday,
with winds veering to the south during the day. Meanwhile, a weak
upper ridge over the Plains will quickly move eastward and through
the TN Valley. This will lead to a relatively pleasant day across the
area, as highs warm into the upper 40s to lower 50s and skies remain
clear. The "warmer" conditions will be short-lived as another trough
digs into the Plains Tuesday night, with a cold front trailing from
the surface low over the Great Lakes. This trough will amplify as it
moves eastward, with surface cyclogensis occurring along the cold
front over the Southern Plains. Guidance is in fair agreement that
this front and subsequent trough will move into the Mississippi
Valley on Wednesday, with strong southerly flow filtering in moisture
across the area. Rain chances will increase during the day, peaking
during the afternoon and evening hours as the cold front crosses the
Mississippi River. Despite an abundance of cloud cover, temperatures
will warm into the upper 50s given the WAA ahead of the front. The
front will clear the area during the overnight hours on Wednesday,
with rain chances quickly coming to an end by daybreak on Thursday.
While there could be a brief changeover to snow, strong northwest
flow behind the front will quickly bring the precip to an end as the
colder air arrives.

Thursday will be dry, though fairly cold, as highs struggle to rise
out of the 30s. Combined with northerly winds around 15 mph, wind
chills will remain in the the 20s throughout the day. Winds will
remain elevated overnight, which will lessen the radiational cooling
and overnight lows are expected to fall into the lower 20s. However,
wind chills will be in the teens to start Friday. Things get a bit
interesting on Friday, and forecast uncertainty increases quite a bit
as forecast models diverge on their solutions in the long term
period. Another trough is expected to dig into the Mississippi Valley
late Thursday night and into Friday. The ECMWF amplifies this trough
quite a bit, with its axis digging into the northwest Gulf of
Mexico. The GFS on the other hand, doesn't amplify the trough as
much, with very little moisture return. Regardless, there will likely
be quite a bit of lift moving over the TN Valley in the Friday-
Saturday timeframe. With temperatures only warming into the lower to
mid 30s on Friday, expect overnight lows to plummet into the 20s once
again. Thus, if we are able to realize enough moisture (or lift for
that matter) for precipitation to develop, it will mostly likely be
winter precipitation. Ensembles hint at this possibility as well, but
with it being at the end of the extended, there's still plenty of
time for this to change. So, as we've said many times over the last
few weeks, stay tuned.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1108 PM CST Sat Jan 15 2022

Moderate rain will persist overnight as east winds increase near
15-20 kts with gusts up to 25-30 kts. Wind shear will be present with
southwest winds at 1500 ft AGL gusting near 45 kts. Precipitation
will gradually become a rain/snow mix tomorrow morning, most likely
onset timing is 16-19Z for MSL and 17-20Z for HSV. MSL should only
see a mix, while HSV may see periods of all snow tomorrow afternoon.
Runways will be slick, and AWWs will be required. Visibilities and
ceilings may reach airport minimums at times as MVFR ceilings drop to
LIFR or VLIFR in the rain/snow mix. Precipitation gradually tapers
off from west to east tomorrow evening, but low ceilings will
persist.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...Wind Advisory until 8 AM CST this morning for ALZ001>010-016.

     Winter Storm Warning until midnight CST tonight for ALZ009-010.

     Winter Weather Advisory until midnight CST tonight for ALZ001>008-
     016.

TN...Wind Advisory until 8 AM CST this morning for TNZ076-096-097.

     Winter Storm Warning until midnight CST tonight for TNZ076-096-097.

&&

NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...73
AVIATION...30

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jan 15, 10:25 PM CST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1025 PM CST Sat Jan 15 2022

ALZ001>008-016-161300-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Cullman-
1025 PM CST Sat Jan 15 2022

...WIND ADVISORY IN EFFECT UNTIL 8 AM CST SUNDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM SUNDAY TO MIDNIGHT
CST SUNDAY NIGHT...

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama and northwest Alabama.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

ALZ009-010-TNZ076-096-097-161300-
Jackson-DeKalb-Moore-Lincoln-Franklin TN-
1025 PM CST Sat Jan 15 2022

...WIND ADVISORY IN EFFECT UNTIL 8 AM CST SUNDAY...
...WINTER STORM WARNING IN EFFECT FROM 6 AM SUNDAY TO MIDNIGHT CST
SUNDAY NIGHT...

This Hazardous Weather Outlook is for northeast Alabama and
southern middle Tennessee.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 2 winter weather. Local standard time, as filed.

Winter Weather, Lauderdale

When
January 16, 5:00 AM CST to 3:00 PM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

A combination of radar and nearby surface observations indicated that light snow accumulations on the order of 1 to 2 inches likely fell in the far northwest tip of Lauderdale County. Observations adjacent to this area in Hardin County Tennessee indicated up to 5 inches of snow, so this may be a conservative estimate for far northwest Lauderdale County.

Winter Storm, Madison

When
January 16, 7:00 AM CST to 6:00 PM CST
Where
Madison forecast zone
Reported by
CoCoRaHS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Snowfall accumulation of 2 to 5 inches fell above 1400 feet MSL elevation in eastern Madison County. Atop Keel Mountain near Gurley, 5 inches was observed. Valley locations received an inch or less.

Winter Storm, Jackson

When
January 16, 7:00 AM CST to 6:00 PM CST
Where
Jackson forecast zone
Reported by
CoCoRaHS
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Snowfall accumulation of 2 to 5 inches fell above 1400 feet MSL elevation, while valley locations received an inch or less.

Winter Storm, Dekalb

When
January 16, 7:00 AM CST to 6:00 PM CST
Where
Dekalb forecast zone
Reported by
CoCoRaHS
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Snowfall accumulation of 2 to 5 inches fell above 1400 feet MSL elevation, while valley locations received an inch or less.

Winter Storm, Marshall

When
January 16, 7:00 AM CST to 6:00 PM CST
Where
Marshall forecast zone
Reported by
CoCoRaHS
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

Snowfall accumulation of 2 to 5 inches fell above 1400 feet MSL elevation, while valley locations received an inch or less. In Grant, 5 inches was reported.

Winter Weather, Morgan

When
January 16, 7:00 AM CST to 6:00 PM CST
Where
Morgan forecast zone
Reported by
CoCoRaHS
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Snowfall accumulations of up to one inch were reported in eastern Morgan County atop Brindley Mountain.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006281, 1006285, 1006287, 1006288, 1006289, 1006290.